The US Food and Drug Administration has issued a nationwide alert to hospitals urging review of their safety protocols for CT scans.
The alert follows reports that patients at Cedars-Sinai Medical Center, Los Angeles were exposed to high doses of radiation from CT brain scans used to diagnose strokes.
Over an 18-month period, 206 patients received radiation doses that were approximately eight times the expected level. Instead of receiving the expected dose of 0.5 Gy (maximum) to the head, these patients received 3-4 Gy. In some cases, this excessive dose resulted in hair loss and erythema, the agency said in its alert.
About 40% of the patients at the Cedars centre lost patches of hair as a result of the overdoses, a hospital spokesman said.
While this event involved a single kind of diagnostic test at one facility, the magnitude of these overdoses and their impact on the affected patients were significant, the FDA said.
This situation may reflect more widespread problems with CT quality assurance programs and may not be isolated to this particular facility or this imaging procedure (CT brain perfusion). If patient doses are higher than the expected level, but not high enough to produce obvious signs of radiation injury, the problem may go undetected and unreported, putting patients at increased risk for long-term radiation effects.
Patients should follow their doctor's recommendations for receiving CT scans. While unnecessary radiation exposure should be avoided, a medically-needed CT scan has benefits that outweigh the radiation risks, FDA counselled.
In recent years, Cedars-Sinai has been the site of other high-profile problems. In November 2007, the newborn twins of actor Dennis Quaid and his wife, Kimberly, twice were given 1,000 times the intended dosage of the blood thinner heparin, endangering their lives. State regulators later fined the hospital $25,000 for safety lapses involving the Quaid twins and another child. The Quaids sued the hospital, settling the case for $750,000. In June, a former Cedars-Sinai employee was sentenced to four years and eight months in prison after pleading guilty to stealing patient information to defraud insurance firms. Personal information from more than 1,000 patients was found during a search of the man's home, Alan Zarembo wrote.
Every facility performing CT imaging must review its CT protocols and be aware of the dose indices normally displayed on the control panel.
For each protocol selected, and before scanning the patient, carefully monitor the dose indices displayed on the control panel. To prevent accidental overexposure, make sure that the values displayed reasonably correspond to the doses normally associated with the protocol. Confirm this again after the patient has been scanned, the agency said.
It is working with the parties involved to gather more data about this situation and to understand its potential public health impact.
Meantime, FDA said, it requires hospitals and other user facilities to report deaths and serious injuries associated with the use of medical devices. If you suspect reportable adverse events associated with CT devices, you should follow the reporting procedure established by your facility. Prompt reporting of adverse events can improve FDA's understanding of and ability to communicate the risks associated with devices and assist in the identification of potential future problems associated with medical devices, the alert added.